Alert archive / Alabama / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Birmingham, AL

June 27, 2019Blount County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 27, 2019, 1:29 PM CDT for Blount County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2019, 1:29 PM CDT (18:29 UTC)
Expired
Jun 27, 2019, 4:30 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Blount County, AL

The radar

The Northeast Alabama radar (KHTX), 89 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WGUS54 KBMX 271829
FFWBMX
ALC009-272130-
/O.NEW.KBMX.FF.W.0003.190627T1829Z-190627T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
129 PM CDT Thu Jun 27 2019

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Northeastern Blount County in central Alabama...

* Until 430 PM CDT.

* At 128 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. An additional one inch is possible. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Snead, McLarty, Brooksville and Strawberry. 

LAT...LON 3421 8641 3417 8637 3413 8641 3413 8652
      3415 8657 3417 8657 3419 8655 3422 8655
      3423 8652 3425 8651 3425 8650 3426 8649
      3426 8645

$$

86/Martin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 1:14 PM CDT, 15 minutes earlier.

Area forecast discussion, Jun 27, 1:14 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
114 PM CDT Thu Jun 27 2019

.UPDATE...
Afternoon Update.

&&

.SHORT TERM...

Primary concern in the short-term period remains the MCS that
continues to move southeast across northern Mississippi.
Convection continues to develop along and near the cold pool
outflow from the MCS and shower/thunderstorm activity is expected
to continue to expand across our northwest counties into our
central counties for the remainder of the afternoon and into the
evening hours.

A few remnant boundaries from convection yesterday have been
providing surface convergence for additional convective
development further east of the advancing MCS outflow. This
activity will also continue to persist this afternoon and evening.

Low clouds this morning helped to maintain some stability across
our eastern counties and with exception for northern Blount County
little convection has developed this afternoon across these
areas.

Despite ample instability, decent lapse rates and strong solar
insolation, the lack of vertical wind shear and very light winds
aloft are resulting in slow-moving showers and thunderstorms with
generally brief opportunities to reach near severe limits with
downbursts and hailstones. Overall, the potential for organized
wide-spread severe storms remains low and this is the rationale
for maintaining the marginal risk for severe storms across our
northwest counties through mid evening.

Expect shower and thunderstorm activity to continue to advance
southeast across much of the forecast area this afternoon and
evening with convection likely lingering through late evening. A
few strong to severe storms will remain possible with most likely
pulse in nature with a localized damaging wind and hail threat.

As the cold pool advances southeast expect temperatures to fall
into the 70's far northwest and expand southeast with time. Lows
tonight will range from the mid 60's north to near 70 far south.

05

.LONG TERM...
/Issued at 325 Am CDT/

Friday through Wednesday.

No major changes were made to the long-term forecast tonight as
the weak flow regime remains in place with a tropical airmass
across the Southeast. As a result, typical summer temperature
ranges are expected with 80s/90s for afternoon highs, and 60/70s
for overnight lows. Diurnally driven PoPs are also expected with
afternoon showers and thunderstorms as convective temperatures are
reached. Obviously no one particular area favors the other after
about Sun as small- scale features (such as antecedent
outflow/theta-a boundaries) are rather unpredictable, though have
tried to focus Fri/Sat PoPs on areas likely to have higher PWs. A
couple meandering mesoscale vortex features are still likely to be
across the region, along with an upper-level shortwave progged to
evolve into a cut-off low which will rotate from the mid/lower
Mississippi River Valley south then westward toward Texas by the
weekend. These sorts of features will be a factor in specific
spatial areas receiving more rainfall during this time as well,
though after Sunday appear to be out of the picture. Nonetheless,
slight chance to chance afternoon PoPs have been maintained
through next week as Gulf moisture and warm summer weather is
expected to continue, with warmest temperatures of the long-term
(widespread 90s) trending by Mon/Tue.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

All eyes are on the southeastward advancing MCS entering into
northwest Alabama this afternoon. TSRA was added in for TCL, BHM,
and EET beginning as early as 19Z. Confidence is a bit shaky on
exactly how far east the storms will progress, but seeing as how
it is early in the afternoon with plenty of unstable air left to
ingest, TSRA is also in the forecast for ANB and ASN for late
afternoon. Shortly after sunset, storms should begin losing
intensity and coverage, so left TSRA out for MGM and TOI.
Amendments will be used as necessary to cover any sporadic
development in the southeast. After activity weakens this evening,
ceilings will rise leaving a deck of high clouds and VFR
conditions through the remainder of this cycle.

86

&&

.FIRE WEATHER...

Shower and thunderstorm activity will affect much of our
northwest counties this afternoon with good chances for wetting
rains across much of our northern and central counties through
late this evening. High temperatures will remain near or slightly
above normal through this week while minimum relative humidity
values should remain in the 40 to 50 percent range with exception
across the southeast where values may fall into the upper 30
percent range during the afternoon hours. Continued chances for
isolated shower and thunderstorm activity is expected over the
next several days.

05

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  90  67  89  68 /  80  30  20  30  10
Anniston    68  91  69  90  69 /  50  30  20  30  10
Birmingham  70  93  71  91  71 /  80  30  20  30  20
Tuscaloosa  70  93  72  92  72 /  80  30  20  30  20
Calera      68  91  69  90  70 /  60  20  20  30  20
Auburn      70  90  71  89  70 /  30  20  20  40  20
Montgomery  70  93  72  92  71 /  30  20  20  40  20
Troy        69  91  70  90  70 /  30  30  20  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 27, 1:21 PM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
121 PM CDT Thu Jun 27 2019

ALZ011>015-017>050-282130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
121 PM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe storms capable of producing
damaging winds up to 60 mph and quarter sized hail. The threat area
will be generally along and northwest of a line from Gadsden to
Centreville to Linden.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon into this evening.

In the hours before

Special weather statement, Jun 27, 12:36 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1236 PM CDT Thu Jun 27 2019

ALZ013-271815-
Fayette AL-
1236 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAYETTE COUNTY UNTIL
115 PM CDT...

At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bluff, or 7 miles southwest of Winfield, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Winfield, Glen Allen, Gu-
Win, Bluff, Hubbertville, Bazemore and Wayside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3392 8792 3392 8775 3389 8765 3371 8773
      3379 8795 3386 8795
TIME...MOT...LOC 1736Z 299DEG 11KT 3386 8788

32/Davis
Special weather statement, Jun 27, 12:53 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1253 PM CDT Thu Jun 27 2019

ALZ013-015-271830-
Fayette AL-Walker AL-
1253 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALKER AND EASTERN
FAYETTE COUNTIES UNTIL 130 PM CDT...

At 1253 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Nauvoo to near Boley Springs. These storms were
nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Jasper, Carbon Hill, Berry, Oakman, Kansas, Nauvoo, Eldridge, Boley
Springs, West Corona, Cedrum Area, Holly Grove, The Wye, Lupton,
Gamble, Corona, Townley and Walker County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3399 8729 3360 8737 3361 8762 3400 8761
TIME...MOT...LOC 1753Z 251DEG 3KT 3398 8748 3369 8753

32/Davis
Special weather statement, Jun 27, 12:55 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1255 PM CDT Thu Jun 27 2019

ALZ011-012-271845-
Marion AL-Lamar AL-
1255 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION AND NORTHERN
LAMAR COUNTIES UNTIL 145 PM CDT...

At 1255 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Tremont to 6 miles west of
Weston to 6 miles west of Detroit. Movement was southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hamilton, Detroit, Weston, Henson Springs, Byrd, Pine Springs, Bexar,
Pigeye, Marion County Public Lake, Shottsville, Rankin Fite Airport
and Pikeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3432 8817 3431 8793 3430 8789 3403 8791
      3388 8823
TIME...MOT...LOC 1755Z 298DEG 18KT 3430 8812 3413 8814 3404 8828

32/Davis
Special weather statement, Jun 27, 12:56 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1256 PM CDT Thu Jun 27 2019

ALZ017-271830-
Blount AL-
1256 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT COUNTY UNTIL
130 PM CDT...

At 1256 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brooksville, or 8 miles south of Arab, moving southeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Blountsville, McLarty, Brooksville and Strawberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3421 8641 3417 8637 3409 8656 3413 8659
      3417 8657 3419 8655 3422 8655 3423 8652
      3424 8652 3425 8651 3425 8650 3426 8649
      3426 8645
TIME...MOT...LOC 1756Z 320DEG 5KT 3420 8650

32/Davis
Special weather statement, Jun 27, 1:12 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
112 PM CDT Thu Jun 27 2019

ALZ011>013-271900-
Fayette AL-Marion AL-Lamar AL-
112 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARION...
NORTHWESTERN FAYETTE AND LAMAR COUNTIES UNTIL 200 PM CDT...

At 112 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Beaverton to Bedford. Movement was
southeast at 35 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Winfield, Fayette, Vernon, Sulligent, Guin, Glen Allen, Kennedy,
Belk, Beaverton, Gu-
Win, Blooming Grove, Lamar County Airport, Crews, Bedford, Bluff,
Cody, Henson Springs, Wayside, Lamar County Public Lake and Bevill
State College Fayette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3384 8824 3407 8804 3389 8769 3355 8792
      3371 8826
TIME...MOT...LOC 1812Z 302DEG 31KT 3398 8803 3377 8820

32/Davis
Local storm report, Jun 27, 1:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             4 E FOWLER'S CROSSROADS 33.81N 87.59W
06/27/2019  E0.25 INCH       FAYETTE            AL   BROADCAST MEDIA

            PEA SIZE HAIL REPORT IN THE STUDDARD
            CROSSROADS COMMUNITY IN FAYETTE COUNTY FROM
            VIEWER. TIME APPROXIMATE.

&&

JH

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:41 PM CDTSpecial Weather StatementBMXWalker34 min
Jun 26, 7:51 PM CDTSpecial Weather StatementBMXJefferson24 min
Jun 26, 8:44 PM CDTSpecial Weather StatementBMXWinston31 min
Jun 26, 9:00 PM CDTSpecial Weather StatementBMXBlount45 min
Jun 27, 10:58 AM CDTSpecial Weather StatementBMXMarion32 min
Jun 27, 12:07 PM CDTSpecial Weather StatementBMXWinston53 min
Jun 27, 12:11 PM CDTSevere Thunderstorm WarningBMXWinston34 min
Jun 27, 12:29 PM CDTSpecial Weather StatementBMXMarion31 min
Jun 27, 12:36 PM CDTSpecial Weather StatementBMXFayette39 min
Jun 27, 12:53 PM CDTSpecial Weather StatementBMXWalker37 min
Jun 27, 12:55 PM CDTSpecial Weather StatementBMXMarion50 min
Jun 27, 12:56 PM CDTSpecial Weather StatementBMXMarshall34 min
Jun 27, 1:12 PM CDTSpecial Weather StatementBMXLamar48 min
Jun 27, 1:30 PM CDTSpecial Weather StatementBMXWalker45 min
Jun 27, 1:35 PM CDTFlash Flood WarningBMXWalker3 hr
Jun 27, 1:53 PM CDTSpecial Weather StatementBMXFayette, Pickens52 min
Jun 27, 1:56 PM CDTSpecial Weather StatementBMXWalker49 min
Jun 27, 2:14 PM CDTSpecial Weather StatementBMXBibb31 min
Jun 27, 2:28 PM CDTSpecial Weather StatementBMXGreene, Jefferson, Tuscaloosa47 min
Jun 27, 2:48 PM CDTSpecial Weather StatementBMXHale, Sumter42 min
Jun 27, 2:54 PM CDTSpecial Weather StatementBMXBlount36 min
Jun 27, 3:14 PM CDTSpecial Weather StatementBMXBibb, Jefferson31 min
Jun 27, 3:23 PM CDTSpecial Weather StatementBMXHale52 min
Jun 27, 3:46 PM CDTSpecial Weather StatementBMXBibb, Perry44 min
Jun 27, 3:52 PM CDTSpecial Weather StatementBMXMarengo53 min
Jun 27, 4:06 PM CDTSpecial Weather StatementBMXDallas, Perry54 min
Jun 27, 4:15 PM CDTAreal Flood AdvisoryBMXJefferson2 hr
Jun 27, 4:33 PM CDTSpecial Weather StatementBMXCherokee27 min
Jun 27, 4:50 PM CDTSpecial Weather StatementBMXChilton25 min
Jun 27, 5:00 PM CDTSevere Thunderstorm WarningBMXCherokee45 min
Jun 27, 5:05 PM CDTSpecial Weather StatementBMXAutauga, Dallas, Lowndes55 min
Jun 27, 5:13 PM CDTSpecial Weather StatementBMXSt. Clair32 min
Jun 27, 5:32 PM CDTSpecial Weather StatementBMXCherokee28 min
Jun 27, 5:34 PM CDTSevere Thunderstorm WarningBMXCherokee29 min
Jun 27, 5:54 PM CDTAreal Flood AdvisoryBMXCherokee2 hr

Nearby

Flash Flood Warnings in Alabama, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.